UC and the COVID vaccine: I'm... - Crohn's and Colit...

Crohn's and Colitis Support

3,840 members1,262 posts

UC and the COVID vaccine

bresbo profile image

I'm interested in collecting experience of the COVID vaccination on colitis symptoms. Thanks for any feedback.

30 Replies

I have crohns & the vaccine had zero effect on me. I belong to another health forum & many UCer's reported the same.

bresbo profile image
bresbo in reply to SuzyQ67

Good to know. Thank you.

No effect on UC for me.

Thank you.

Bad Crohns flare after both injections for me

bresbo profile image
bresbo in reply to Songbird69

Sorry to hear that. I hope you got the flares under control. And thank you for letting me know.

I have Crohn’s since 1994 & recently have been diagnosed with severe inflammation & stricture. During that time I’ve had 2 Pfizer vaccinations with no noticeable effect.

I had no reaction to the 1st Pfizer jab but have had a flare of my UC after the 2nd. I have been told by a a doctor that this is not uncommon.

I'm sorry to hear you are in a flare following your second jab. Did the doctor you spoke to give you any indication how common is "not uncommon". It seems to me that UC sufferers can only make an informed decision about the COVID vaccine if they have clear indication of the associated risks.

RAS53 profile image
RAS53 in reply to bresbo

He said that there were several patients in his care who had flare ups after the 2nd Pfizer jab and unfortunately a couple were seriously unwell. Nonetheless it should not dissuade anyone from having the jabs as the benefits undoubtedly outweigh almost all side effects.

bresbo profile image
bresbo in reply to RAS53

I wonder how he judged the benefits to outweigh the vaccine's side effects. Before COVID came along, my consultant said he encouraged his patients to do absolutely everything to avoid getting a flare, including, for example, not taking antibiotics unless it were for life saving reasons. Does anyone know the actual dangers of having COVID if one is a UC sufferer and not taking immunosuppressant medication?

RAS53 profile image
RAS53 in reply to bresbo

Hi bresbo,

Have a look at this link from Crohns and colitis UK:

crohnsandcolitis.org.uk/healthcare-professionals/healthcare-professionals-blog/covid-19-vaccination-and-ibd-information-for-ibd-teams

RAS53 profile image
RAS53 in reply to bresbo

Hi bresbo,

If you have IBD you are more likely to have a more serious bout of COVID hence the reason why Crohns and Colitis UK are recommending the vaccine. You may also be interested in this link from them:

crohnsandcolitis.org.uk/new...

bresbo profile image
bresbo in reply to RAS53

Thank you. I had read the crohnsandcolitis.org.uk paper a while back, but found that 6 months after it first appeared, it still says that the risks of vaccination for IBD sufferers are "anticipated to be very low". I would have hoped by now that they had some hard data to support their hopes.

However, I'm not so sure about your comment on the seriousness of a bout of COVID for IBD patients. If anything, it's the medications they (and sufferers of other inflammatory diseases) take, that pose the risk. Here, for example, is a review of IBD and COVID-19:-

ncbi.nlm.nih.gov/pmc/articl...

They state:- "The current consensus is that IBD itself is not a risk factor for COVID-19, but that the risk lies mainly with the use of IBD medications, including corticosteroids, immunomodulators and biologic therapies"

So, if I understand them correctly, if someone is on say mesalazine, then their COVID risks are the same as for anyone else the same age, etc; but if they're taking one the the heavier medications, then the risk increases.

This is one reason why I'm asking around if anyone had side effects from the vaccine; and if they did, what meds they were on.

There is also the problem that the medication can reduce the effectiveness of the vaccine, meaning that the patient is still at significant risk despite being jabbed. Again, more data is needed.

Thanks again for your replies. I appreciate them.

Eixor57 profile image
Eixor57 in reply to bresbo

Very true

Eixor57 profile image
Eixor57 in reply to RAS53

I think this is true for people who are taking medications that suppress the immune system then for sure I can see how Covid can really affect them but there are many people like me who have inflammatory bowel disease but are no longer on medications due to being on a special diet like the specific carbohydrate diet and this has kept me, and many others symptom-free so we are no longer on medication that suppresses our immune system. I also know many people who have high blood pressure and diabetes who got Covid and they survived without being hospitalized and they do not have any type of symptoms afterwards.

Eixor57 profile image
Eixor57 in reply to bresbo

This makes sense Because everyone I know personally who has gotten the COVID-19 all survived and did not have to be hospitalized and I know many many of them but I have heard stories of other people dying obviously but it’s good to know that the people I personally know we’re OK.

Hi, I am a UC sufferer and have had both covid-19 jabs ( the oxford one) and little or no side effects.

I had a flare after both mine and my doctor put a yellow card in for it I had the Pfizer one still not right now .

bresbo profile image
bresbo in reply to Bluegirl1948

Sorry to hear that. How long is it since your last jab? And might I ask how often you "normally" have a flare?

It was 3 weeks ago and I have been in and out of flares since January before that I had been in remission for to years, I am waiting to hear from my ibd nurse I am going to ask if I can change my mends I had my first jab in January xxxx

So, in your case, it seems like the jab knocked you out of remission? That's not good. What meds are you taking?

Bluegirl1948 profile image
Bluegirl1948 in reply to bresbo

The ibd nurses say that very unlikely they have I am just going though a hic up ? I am on Octasa 6 tables a day . I will say do have your jab everybody is different xxx

I have UC. I ve had both Pfizer vaccinations and no flare up x

I had UC in 2015 and it's been under control ever since with 1 Octasa 800 x 2td

I had my second AZ vaccination a few weeks ago only days after Gamma Knife Radiation - had after effects from the GKR, but nothing else.

Hi there,I have ulcerative colitis and diverticulitis. I tested positive for corona virus in December. At the time I was in a massive flare and really very unwell. I was on steroids but only on a low dose when I tested positive.

I was quite poorly and lost a lot of weight but it only lasted a week, I’d say it was like a really bad hangover! I had no appetite, a rash on my torso and an extremely bad headache, similar to a migraine.

I had no colitis symptoms as I think the steroids had taken care of that, and I’m not sure if the steroids helped with my covid symptoms....

I have not suffered any long term effects from covid and in January I started on the biological drug Vedolizumab.

This has been a game changer for me. I have no symptoms of colitis and I am leading a normal life again after years of suffering.

I know this can change at any time so I just take each day as it comes and am grateful for each day that I feel well.

Regarding the vaccine....

I will not be taking it.

It is a new vaccine that is actually still in its clinical trials and has only been approved for emergency use. I do not want to take anything at the moment that interferes with my immune system and may jeopardise my health and put me back into a flare. This is just my opinion and I respect anyone that has decided to take it, it’s your body your choice.

I had my vaccine last week and I’ve been so exhausted and passing multiple stools per day. I almost had an accident when out and about - this never usually happens.

I’ve been stuck in my home and just feel totally wiped out and it’s been almost a week. Not sure if this is just normal side effects from vaccine or if it’s my UC.

Thanks x

bresbo profile image
bresbo in reply to Flamingo30

Sorry to hear about the side effects of your jab. It sounds like you've got a combination of the flu-like symptoms plus a UC flare. Best wishes that both clear up soon.

This may help. Skip the first 25 mins or so - then a presentation and results of a small scale study about the effect of the vaccine on immunocompromised people.

youtu.be/q7FY91kuBdM

I don’t recall the Pfizer vaccine effecting the ulcerative colitis but the vaccine did flare up the fibromyalgia, low B12 fatigue, the CFS/ME, causing weakness, exhaustion, major slow down cognitive function and intense pain which stretched out over what seems to be weeks. This was all after the second shot.

You may also like...